BACKGROUND. Imatinib mesylate is a tyrosine kinase inhibitor that targets the BCR-ABL protein in CML, c-kit (KIT) and platelet-derived growth factor receptors. In clinical trials with imatinib mesylate, common side effects of nausea, emesis, diarrhea, periorbital edema, fluid retention, and myelosuppression have been documented. METHODS. In this case series, the authors describe unique clinical findings of skin hypopigmentation in six patients with CML who were treated with imatinib mesylate. RESULTS. Most patients developed onset of skin hypopigmentation within the first month of treatment and all of the patients experienced additional drug toxicity. Despite patient susceptibility to toxicity, the presence of hypopigmentation did not appear to predict leukemic cell response or clinical outcome. All six patients established a hematologic response but only two patients had a complete cytogenetic response. Imatinib mesylate induced hypopigmentation also appeared to be reversible and potentially dose related. CONCLUSION. Skin hypopigmentation is a benign side effect from imatinib mesylate treatment that appears to be reversible upon discontinuation or dose reduction. Several lines of evidence have previously reported that KIT and its ligand stem cell factor (SCF) have a regulatory role in melanocyte development and survival, suggesting a rational mechanism of action for imatinib mesylate in the pathogenesis of hypopigmentation. The signal transduction mechanism currently is believed to involve SCF ligand binding of KIT and downstream activation of MAP kinase (Erk-2). Microphthalmia (Mi), a basic helix-loop-helix leucine zipper (bHL-HZip) transcription factor, is phosphorylated by MAP kinase at a serine residue (S73): Once phosphorylated, Mi transactivates the tyrosine pigmentation gene promoter and affects pigment production.
- Chronic myelogenous leukemia (CML)
- Imatinib mesylate
- Skin depigmentation, MAP kinase, microphthalmia
ASJC Scopus subject areas
- Cancer Research